Maine, 2022

Heat in Maine, August 4, 2022

August 4, 2022 · NWS CAR · 3 events in 3 counties and zones

occurred across portions of interior Downeast Maine during the 4th. The combination of temperatures and dewpoints produced apparent temperatures in the mid to upper 90s.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Temperatures of around 90 to the lower 90s...with dewpoints in the upper 60s to around 70...occurred across portions of interior Downeast Maine during the 4th. The combination of temperatures and dewpoints produced apparent temperatures in the mid to upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 4, 8:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 8:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
948 AM EDT Thu Aug 4 2022

.SYNOPSIS...
A cold front will approach today, then begin to cross the area
tonight. The front will stall across Downeast areas later
tonight into Friday. The front will dissipate Saturday while
high pressure builds to our southeast. Low pressure will
approach on Sunday and slide south of the area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
9:48 AM Update: Fog continues to erode along the coast this
morning as the sun rises and winds begin to increase. Mostly
clear skies will return Downeast, while overcast skies move in
across the north ahead of the approaching cold front.
Temperatures and sky forecasts were refreshed with this update
to reflect current observations and trends, but no major changes
needed to the previous forecast. Hot and humid conditions are
still expected for most of the forecast area.

Previous Discussion...
Hot and humid today. No changes to the Heat Advisories. A slow
moving cold front will approach northern Maine today. The front
will begin to cross the region tonight, stalling across Downeast
areas late. Scattered showers and thunderstorms will develop
across mostly northern and central areas this afternoon in
advance of the cold front. Precipitable water values will
increase to 1.50 to 1.75 inches this afternoon. These
precipitable water values and possible training thunderstorms
could produce locally heavy rains this afternoon into the
evening. Gusty winds are also possible with any stronger
thunderstorms, particularly in the vicinity of any collapsing
thunderstorms. Low clouds and fog will occur Downeast this
morning. Expect mostly/partly sunny skies this afternoon along
with hot and humid conditions. The showers thunderstorms will
weaken while sinking south with the front overnight, with
isolated/scattered showers and thunderstorms possible across the
entire forecast area. High temperatures today will range from
the mid 80s to around 90 north, to around 90 to the lower 90s
interior Downeast. Temperatures along the Downeast coast will
generally range through the 80s. Low temperatures tonight will
range from around 60 the mid 60s north, to the lower to mid 60s
Downeast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A cold front will stall near the Downeast coast on Friday as weak
high pressure pushes into southern Quebec. The front will bring a
partly to mostly cloudy sky in southern areas with some showers and
isolated thunderstorms while moderately drier and cooler air pushes
into the far north. High pressure will crest across the north
overnight Friday night pushing the front just a little further south.
This will bring a mostly clear and cool night over the north as lows
drop into the mid 50s while southern areas remain partly to mostly
cloudy and more humid with isolated showers. The front across the
south will dissipate on Saturday as subtropical high pressure off
the Mid Atlantic coast pushes warm and humid air back north on a
southwesterly breeze. High pressure building into western Quebec
will push a new cold front toward the area Saturday night. We will
remain in a warm and humid airmass with a light southwesterly breeze
overnight. This will prevent the air from cooling much with lows
Saturday night expected to be in the upper 60s throughout the
area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The cold front will continue to approach on Sunday possibly
bringing some showers and isolated thunderstorms across the
north Sunday afternoon. Weak high pressure will settle over
southern areas. Sunday will be very warm and humid possibly
requiring heat advisories again for parts of the interior south.
Highs will range from the mid to upper 80 north to the low 90s
over the interior south with apparent temps likely rising into
the mid 90s in some southern sections. Our focus for the start
of next week turns to a shallow but moist low pressure system
approaching from the Great Lakes. Ahead of the low, the cold
front will slowly push south Sunday night reaching the coast by
early Monday. This will bring some cooler air into the north
while Downeast remains warm and humid. Some showers will likely
accompany the push of the front across the region Sunday night.
The front will slowly press offshore and dissipate on Monday as
low pressure begins to approach from the west. The low will
track to our north later Monday into Monday night pulling warm
and humid air back north across the area and bringing a chance
of showers to the region. This low will pull a new cold front
into the region later Tuesday possibly bringing a concentrated
area of showers and thunderstorms as the low tracks through
pulling the front across.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Across northern areas, VFR this morning then
variable conditions this afternoon with scattered
showers/thunderstorms. Thunderstorms could produce heavy rain
along with gusty winds. Generally VFR through this afternoon
Downeast. Variable conditions across the entire region tonight
with showers and thunderstorms. Low clouds and fog also possible
again Downeast with IFR/LIFR conditions. South/southwest winds
10 to 15 knots today. Variable winds 5 to 10 knots tonight.

SHORT TERM:
Friday...VFR Light N wind.

Friday night...VFR. Light N wind becoming light and variable.

Saturday... VFR except in some fog or mist year the coast. Light S
wind.

Saturday night...VFR except for some fog or mist Downeast. Light SW
wind.

Sunday...VFR Light W wind.

Sunday night...VFR dropping to MVFR from south to north. Light N
wind.

Monday...MVFR, possibly lowering to IFR over the north. Light SW
wind Downeast and light N wind across the north.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Areas of fog today through tonight. Isolated
showers/thunderstorms tonight.

SHORT TERM: Wind and seas are expected to remain below SCA into
early next week. Humid air over the colder waters will likely
result in fog and mist Friday and through the weekend. A
gradually drop in humidity early next week as a front pushes
offshore may bring some improvement in visibility.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ005-011-015-
     031.
MARINE...None.

&&

Near Term...AStrauser/Norcross
Short Term...Bloomer
Long Term...Bloomer
Aviation...AStrauser/Norcross/Bloomer
Marine...AStrauser/Norcross/Bloomer
Hazardous weather outlook, Aug 4, 8:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
938 AM EDT Thu Aug 4 2022

MEZ005-011-015-031-051345-
Northern Penobscot-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
938 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms could produce gusty winds and locally heavy rains this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-006-010-016-017-032-051345-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Southeast Aroostook-Central Piscataquis-
Interior Hancock-Central Washington-Northern Washington-
938 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
North Woods Maine.

.DAY ONE...Today and tonight.

Hot and humid today. Thunderstorms could produce gusty winds and
locally heavy rains this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-051345-
Coastal Hancock-Coastal Washington-
938 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-051345-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
938 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

AStrauser

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Southern Penobscot

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures of around 90 to the lower 90s...with dewpoints from the upper 60s to around 70...combined to produce apparent temperatures in the mid to upper 90s.

Heat, Central Washington

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Central Washington forecast zone
Reported by
ASOS
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Temperatures of around 90 to the lower 90s...with dewpoints from the upper 60s to around 70...combined to produce apparent temperatures in the mid to upper 90s.

Heat, Interior Hancock

When
August 4, 11:00 AM EST to 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
ASOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Temperatures of around 90 to the lower 90s...with dewpoints from the upper 60s to around 70...combined to produce apparent temperatures in the mid to upper 90s.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044883, 1044884, 1044895.